Hail, Duplin
- When
- June 14, 5:43 PM EST
- Where
- Duplin County, Wallace
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 34.730, -78.000
Quarter size hail in Wallace.
Scattered thunderstorms developed along a cold front across eastern North Carolina during the evening of June 14th 2016. A few of the stroms became severe producing strong winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
Scattered thunderstorms developed along a cold front across eastern North Carolina during the evening of June 14th 2016. A few of the stroms became severe producing strong winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 14, 3:00 PM EST, 2 hours 43 minutes earlier.
Area Forecast Discussion National Weather Service Newport/Morehead City NC 400 PM EDT TUE JUN 14 2016 .SYNOPSIS... A stationary front near the NC/SC border tonight will move north as a warm front Wednesday. A cold front will approach from the NW Thursday and move off the coast Friday. Low pressure will develop just offshore and move away from the area on Saturday. High pressure will build in from the north this weekend into early next week. && .NEAR TERM /THROUGH TONIGHT/... As of 330 pm Tue...Frontal boundary slowly dropping south through the forecast area this afternoon will settle near the NC/SC border overnight. 12Z run of both the GFS and ECMWF show shortwave passing through overnight with the GFS very well-defined and the ECMWF much weaker. Will maintain slight chance PoPs in the west this evening, then spread slight chance PoPs all areas after 06Z. Warm and humid overnight with lows in the lower to mid 70s. && .SHORT TERM /WEDNESDAY/... As of 330 pm Tue...Frontal boundary will lift north as a warm front in response to an upper trof approaching from the west. Deep supply of moisture in place in the warm sector south of the front, along with a building theta-e ridge over the area. Will go with 50% PoPs throughout. Highs in the mid to upper 80s. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... As of 330 PM Tue...Long term period will feature hot and humid through Thursday followed by below normal to near normal temps by the weekend, then followed by another warming trend early next week. Latest model suite continues to suggest a potential coastal low may develop off the East Coast Friday night into Saturday. Wednesday Night/Thursday: The surface ridge remains off the coast through Thursday with a weak boundary lingering north of E NC. Mid/upper flow will remain WNW through this period with quasi- zonal flow as Eastern NC remains between an upper low over the Canadian Maritimes and upper ridge over the Deep South. The upper low over the Canadian Maritimes shifts farther into the North Atlantic Ocean by Wednesday night as a strong shortwave dives southeast into the Great Lakes. The evolution of this strong shortwave will be a player in the potential development of a coastal low off the East Coast later in the week. Very warm and muggy air mass continues through Thursday with potential scattered thunderstorms continuing through the overnight on Wednesay night, and thus have continued 40-50 pops. Have tapered pops a bit for Thursday as winds shift more westerly with subsidence ensuing. Have indicated a 20 pop all zones by afternoon. Low- level thicknesses increase by about 10 meters Thursday which will yield maximum temps a few degrees warmer, along with more sunshine expected. Highs mid 90s inland to 85-90 along the coast. TD's still oppressive and will produce afternoon heat indices 100-105 degrees. Friday/Saturday: Long range models continue to indicate a strong shortwave dropping southeast through the Ohio Valley and Appalachians, driving a backdoor front through Eastern NC by Friday night, with surface cyclogenesis more likely off the Carolina Coast. Better clustering with 14/12Z GFS ensemble MSLP members clustered southeast of the NC coast, with ECMWF also deepening the low off of Hatteras late Fri evening. Have indicated increasing pops on Friday becoming likely across N and E zones where increasing lift/omega will reside. Risk for thunderstorms as well with some instability present along with 25+ kt of deep layer shear. Northeast winds will pick up dramatically along the coast as the low deepens offshore Friday night. High surf and minor coastal flooding would be an issue beginning Friday night and lasting into Saturday as the low slowly moves away from the area. Gradient begins to relax by later Saturday with winds diminishing as a result. It now appears like the weekend will be dry with most guidance pushing the low pres further offshore with high pres beginning to ridge into E NC. Temps still warm on Friday with readings around 90 though with N NE flow developing by the weekend much more comfortable temps/humidity will build in this weekend with the building high pres from the north. Lows will be near 60 interior with 65-70 along the beaches/OBX. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... Short term /through Wed/ As of 330 pm Tue...Generally VFR through the period. Frontal boundary along NC/SC border tonight will lift north Wednesday. Forecast soundings overnight hint at possible IFR conditions but confidence at this point is low. However, confidence is growing for MVFR in moist airmass. Isolated convection possible overnight as weak shortwave passes through. Scattered convection forecast for Wednesday as the boundary lifts north through the area. Have included CB/VCTS for all 4 terminals. Long Term /Wednesday Night through Sunday/... As of 4 PM Tue...Predominant VFR conditions are expected through the period. Southwesterly low level flow will prevail through Thursday. Scattered showers/storms through Friday as the area remains in warm and humid air mass. Tempo reductions in vsby/cigs possible with any thunderstorms that impact Eastern NC TAF sites. May see brief overnight fog each night as dewpoints rise through the 70s. A better chance of precip on Friday as low pres begins to organize over the region. The low will strengthen offshore of the Carolinas Friday night through Saturday with gusty NE winds expected on Friday night/Saturday. Precip will be well offshore on Saturday with partly cloudy skies returning through the weekend. && .MARINE... Short term /through Wed/ As of 330 PM Tue...Stationary boundary near the NC/SC border tonight will lift north as a warm front Wednesday. Winds tonight will be east across the northern waters to SW over the southern waters. As the boundary begins to lift north after midnight, winds throughout will begin to veer, with SW across all waters Wednesday. Pressure gradient will remain rather loose, with winds generally 5-10 knots tonight and 10-15 knots Wednesday, and seas 2-3 feet. Long Term /Wed night through Sun/... As of 4 PM Tue...Another back door front will sink near the VA border/northern waters Thursday with latest guidance indicating surface flow should remain southwest through late Thursday. SW winds increase to 20-25 KT late Wed night across the srn/ctrl waters and a SCA looks likely south of Oregon inlet for the gusty winds and building seas to 6 feet. The SW gradient will relax on Thur with winds becoming WSW. Low pressure is forecast to develop off the coast by late Friday night through Sat, shifting winds N/NNE and increasing to 20-30 kt late Friday night through Saturday. Local SWAN/NWPS in good agreement with latest Wavewatch through the medium range, with Wavewatch appearing reasonable by late in the extended period given strong N/NE wind field developing. May be a period of gales late Fri night through Sat morning as the low is deepening offshore. Seas increase to 10+ feet as a result. Winds should slowly diminish later Sat through Sun as it appears now the low will be moving well away from the waters, with seas slowly subsiding as well. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...HSA NEAR TERM...HSA SHORT TERM...HSA LONG TERM...TL AVIATION...HSA/TL MARINE...HSA/TL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 525 AM EDT TUE JUN 14 2016 NCZ029-044>047-079>081-090>095-098-150930- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- 525 AM EDT TUE JUN 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HIGH TEMPERATURES 90 TO 95 COMBINED WITH HIGH HUMIDITY WILL PRODUCE AFTERNOON HEAT INDEX VALUES AROUND 100 DEGREES ON WEDNESDAY...AND BETWEEN 100 AND 105 DEGREES THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ103-104-150930- OUTER BANKS DARE-OUTER BANKS HYDE- 525 AM EDT TUE JUN 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
627 PM EDT TUE JUN 14 2016
NCZ090-142315-
DUPLIN-
627 PM EDT TUE JUN 14 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL DUPLIN COUNTY...
AT 626 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER PENDERLEA...OR
NEAR WALLACE...MOVING EAST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
WALLACE AND TEACHEY.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
LAT...LON 3475 7813 3482 7778 3472 7778 3472 7796
3471 7798 3473 7802 3473 7803 3472 7811
3471 7813
TIME...MOT...LOC 2226Z 269DEG 11KT 3469 7806
26The Wilmington radar (KLTX), 91 km away, was scanning. The volume nearest the first event began at 22:42 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail in Wallace.
Strong winds blew down a few trees near Wallace.
Quarter size hail reported in Richlands.
Half dollar size hail reported in Richlands.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 635489, 635493, 635490, 635491.